Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 207, NWS St. Louis, MO

July 1, 2023Callaway County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 1, 2023, 3:06 AM CDT for Callaway County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2023, 3:06 AM CDT (08:06 UTC)
Expired
Jul 1, 2023, 3:45 AM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Callaway County, MO

The radar

The St Louis radar (KLSX), 113 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.1 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2593 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WUUS53 KLSX 010806
SVRLSX
MOC027-010845-
/O.NEW.KLSX.SV.W.0207.230701T0806Z-230701T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
306 AM CDT Sat Jul 1 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Callaway County in central Missouri...

* Until 345 AM CDT.

* At 306 AM CDT, a severe thunderstorm was located over Lake Mykee,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fulton, Holts Summit, New Bloomfield, Chamois, Lake Mykee Town,
  Lake Mykee, Williamsburg, Mokane, Portland, Carrington, Tebbetts,
  Guthrie, Reform, and Steedman.

This includes Interstate 70 in Missouri near exit 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3872 9221 3874 9218 3875 9219 3877 9216
      3879 9216 3896 9164 3870 9165 3871 9173
      3868 9176 3868 9181 3867 9187 3863 9189
      3858 9212 3871 9222
TIME...MOT...LOC 0806Z 250DEG 38KT 3869 9210 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble
2 follow-up statements
999 
WWUS53 KLSX 010821
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
321 AM CDT Sat Jul 1 2023

MOC027-010845-
/O.CON.KLSX.SV.W.0207.000000T0000Z-230701T0845Z/
Callaway MO-
321 AM CDT Sat Jul 1 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR CENTRAL CALLAWAY COUNTY...

At 321 AM CDT, a severe thunderstorm was located near New Bloomfield,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fulton, Chamois, Williamsburg, Mokane, Carrington, Portland, Reform,
and Steedman.

This includes Interstate 70 in Missouri near exit 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3896 9164 3870 9165 3871 9173 3868 9176
      3868 9181 3867 9187 3863 9189 3863 9203
      3881 9209
TIME...MOT...LOC 0821Z 249DEG 33KT 3873 9196 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble
631 
WWUS53 KLSX 010834
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
334 AM CDT Sat Jul 1 2023

MOC027-010845-
/O.CON.KLSX.SV.W.0207.000000T0000Z-230701T0845Z/
Callaway MO-
334 AM CDT Sat Jul 1 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHEASTERN CALLAWAY COUNTY...

At 334 AM CDT, a severe thunderstorm was located near Chamois, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Chamois, Mokane, Reform, Steedman, and Portland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3870 9165 3871 9173 3868 9176 3868 9181
      3867 9187 3884 9190 3892 9164
TIME...MOT...LOC 0834Z 244DEG 36KT 3875 9176 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:18 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 30, 11:18 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1118 PM CDT Fri Jun 30 2023

.MESOSCALE DISCUSSION...
Issued at 917 PM CDT Fri Jun 30 2023

Technical Discussion...

A stationary frontal boundary currently extends from Moniteau/Boone
Counties southeast through Ste. Genevieve County, MO. Thunderstorms
have initiated along and north of the front this afternoon and
continue to initiate at the time of writing. Some of these
thunderstorms have had histories of producing large hail and
damaging winds. The atmosphere is still primed for severe weather
as of 02z, with MUCAPE values of 3000 to 4000 J/kg, effective
bulk shear of 25 to 35 kts, and dewpoints in the low 70s. For this
reason, the severe thunderstorm watch remains valid until 04z
when severe parameters begin to give way to the diurnal curve. As
this occurs, the severe threat will gradually become more
isolated.

Thunderstorms are expected to redevelop later tonight as a series of
mid-level vorticity maxima interact with an intensifying low level
jet, stationary surface boundary, and abundant low-level moisture.
This round of thunderstorms is expected to be more widespread
and generally weaker than this afternoon's and evening's
convection.

Jaja

&&

.SHORT TERM...  (Through Late Saturday Night)
Issued at 234 PM CDT Fri Jun 30 2023

Earlier today, an MCS made its way across southern Iowa and northern
Missouri into north-central Illinois. As that MCS moved eastward,
an outflow boundary moved south and is interacting with a surface
boundary stretching across central Missouri. Along that boundary
there is a strong gradient of surface based CAPE. Convective
initiation is expected between now and 23Z and along and south of
the Missouri River as the outflow continues to interact with that
frontal boundary. Thunderstorms are expected to follow that CAPE
gradient and frontal boundary and travel southeast across central
Missouri into south-central Illinois. As of 19:20Z, current ACARS
soundings at STL are showing over surface base CAPE values nearing
4000 J/kg. With sufficient instability and 35 knots of 0-6km
shear, these storms could become strong to severe with the main
threat being strong winds and large hail. The storm threat looks
to be out of the area by the evening hours.

Hot and humid conditions will continue through the evening as dew
points from central Missouri through south-central Illinois are in
the mid to upper 70s. Temperatures are continuing to climb and are
expected to hit the upper 90s and low 100s by peak heating with heat
indexes between 105-110 degrees. The outflow boundary did keep
temperatures cooler across northern Missouri and west-central
Illinois where temperatures will struggle to reach 90 degrees. The
heat advisory continues near and south of the I-70 corridor and is
in effect through 8PM tonight.

Overnight the low level jet will ramp up and surge moisture into the
area just as a mid-level disturbance moves across the Mid-
Mississippi River Valley, providing another chance for showers and
thunderstorms through Saturday morning along and near the stalled
frontal boundary. The boundary is forecast to stall somewhere across
the northern 3rd of Missouri. With most unstable CAPE values around
2000 J/kg and strong moisture convergence, overnight rainfall looks
promising with some locations could receive an inch or more of
rain.

By Saturday afternoon, the surface low pressure system that is
associated with the stalled surface boundary will begin to move
eastward into western Missouri. The surface boundary will slowly
shift north, leaving much of the CWA in the warm sector. With the
area being in the warm sector, instability will ramp up throughout
the day. It is important to note that if the overnight showers
linger further into the morning, instability across northern
Missouri may be limited. However, in southeast Missouri and south-
central Illinois, current guidance has most unstable CAPE values
in excess of 2500 J/kg with 1-6km shear greater than 30kts. This
environment will be more than enough to support strong to severe
storms Saturday afternoon through the early evening. The greatest
threats are expected to be strong and damaging winds and large
hail. It looks as if LCL heights will remain rather high, limiting
the tornado potential.

Another round of showers and thunderstorms is forecast late Saturday
night into Sunday as the surface low pressure system finally makes
its way east and brings a cold front through the area.

MMG/Carney

.LONG TERM...  (Sunday through Next Friday)
Issued at 234 PM CDT Fri Jun 30 2023

Deterministic guidance remains in good agreement with respect to the
late weekend-early week forecast.  The short wave should be passing
overhead in the wake of the cold front on Sunday which is likely to
continue to produce enough synoptic-scale lift for more convection.
Current indications are that lower instability and shear values than
today and Saturday should really cut down on the chances for severe
weather, but MUCAPE values in excess of 1000 J/Kg still support the
inclusion of thunderstorms in the forecast.  Weak ridging builds
across the Mid Mississippi Valley on Monday, so we should stay
largely dry on Monday, though an isolated thunderstorm isn't out of
the question.  With somewhat cooler air moving in and the potential
for clouds/convection on Sunday, highs will likely stay in the
80s...and could be suppressed into the 70s in west central and south
central Illinois where there is more likely to occur.  With fewer
clouds and showers around on Monday, strong July sunshine should let
highs rebound back into the upper 80s to mid 90s.

The forecast becomes less certain for Tuesday through Friday as at
least two short wave troughs, and possibly an MCV two, move across
the Midwest.  LREF cluster analysis implies decreasing certainty in
the forecasts as the number of clusters increases from 2 or 3
solutions for Sunday/Monday, to 3-4 solutions for the rest of the
week.  Additionally, the differences in the clusters are minor for
Sunday/Monday and are primarily with the amplitude of the ridge
upstream of Sunday's short wave.  The number of clusters increases
to 3-4 for Tuesday-Friday, and the differences between clusters
becomes more pronounced.  EOF patterns suggest both timing and
amplitude differences in the weather pattern, particularly with
respect to a deepening long wave trough over the eastern U.S. toward
the end of the period.  Temperature spreads on the box and whisker
plots increase correspondingly toward the end of the week as well.
However, the pattern does favor warmer temperatures
Tuesday/Wednesday ahead of the long wave trough, trending cooler
Thursday/Friday with more clouds and precip associated with the
trough.

Carney

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1108 PM CDT Fri Jun 30 2023

Convection from Friday afternoon and evening is beginning to weaken,
but another round is expected to develop overnight as the low-level
jet strengthens. With the boundary sagging further to the south,
convective initiation is expected to be further south than expected
as well, impacting a larger area than just northeast Missouri and
west central Illinois. Recent model guidance shows this as well,
raising confidence in including at least vicinity
showers/thunderstorms at all terminals overnight. These
thunderstorms will likely be more widespread but weaker than
Friday's activity. A lull is expected Saturday morning between the
erosion of the low-level jet and the uptick in afternoon
instability. Thunderstorms are expected to develop again Saturday
afternoon, with strong to severe thunderstorms possible. Apart from
direct impacts from showers or thunderstorms, conditions at all
terminals are expected to remain VFR through the TAF period.

Jaja

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     76  94  71  86 /  70  70  70  60
Quincy          70  86  68  83 /  70  80  80  60
Columbia        73  89  67  87 /  60  70  70  40
Jefferson City  73  92  68  89 /  60  70  60  40
Salem           73  93  69  86 /  70  60  70  70
Farmington      72  97  68  89 /  40  60  60  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 30, 2:59 PM CDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
259 PM CDT Fri Jun 30 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-012000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
259 PM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected tonight. Some of the storms
could be severe...primarily this evening. Wind gusts up to 70 mph and
2 inch diameter hail are the primary threats with storms this
evening. More storms are likely overnight tonight. Large hail will
be a continuing threat with the overnight storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are likely again on Saturday, mainly in the afternoon.
Some storms on Saturday could produce large hail and damaging winds.
The chance for storms continues on Sunday, and again Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

Carney

In the hours before

Local storm report, Jun 30, 11:54 PM CDT, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1154 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     Rain             1 NW Murphy             38.51N 90.50W
06/30/2023  M1.05 inch       St. Louis          MO   Public

            1.05 inches storm total and some pea sized
            hail. 2 miles SW of Fenton.

&&

MAB
Local storm report, Jul 1, 12:12 AM CDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1212 AM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     Tstm Wnd Dmg     1 ENE Oakville          38.45N 90.30W
06/30/2023                   St. Louis          MO   Public

            Corrects previous tstm wnd dmg report from 1
            ENE Oakville. Report from mPING: Trees
            uprooted or snapped; Roof blown off. Time
            estimated from radar.

&&

MAB
Local storm report, Jul 1, 12:15 AM CDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1215 AM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Tstm Wnd Dmg     Addieville              38.39N 89.49W
06/30/2023                   Washington         IL   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

&&

MAB
Local storm report, Jul 1, 12:17 AM CDT, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1217 AM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     Tstm Wnd Dmg     3 W Nashville           38.35N 89.43W
06/30/2023                   Washington         IL   Public

            Report from mPING: Trees uprooted or
            snapped; Roof blown off.

&&

MAB
Local storm report, Jul 1, 12:25 AM CDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1225 AM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     Tstm Wnd Dmg     Venedy                  38.40N 89.65W
06/30/2023                   Washington         IL   Public

            Widespread tree damage around town. Numerous
            large trees blown down as well as tree limbs
            and power lines. Via pictures on Facebook.

&&

MAB
Local storm report, Jul 1, 12:26 AM CDT, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1226 AM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     Tstm Wnd Dmg     Venedy                  38.40N 89.65W
06/30/2023                   Washington         IL   Public

            Corrects previous tstm wnd dmg report from
            Venedy. Widespread tree damage around town.
            Numerous large trees blown down as well as
            tree limbs and power lines. Via pictures on
            Facebook.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:14 PM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike46 min
Jun 30, 7:53 PM CDTSevere Thunderstorm WarningLSXLincoln, Warren33 min
Jun 30, 8:56 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis34 min
Jun 30, 9:09 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis23 min
Jun 30, 9:30 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis45 min
Jun 30, 9:35 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, Warren19 min
Jun 30, 9:41 PM CDTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis3 hr
Jul 1, 1:49 AM CDTAreal Flood AdvisoryLSXMonroe, Shelby110 min
Jul 1, 3:18 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren42 min
Jul 1, 2:34 PM CDTSevere Thunderstorm WarningLSXCrawford41 min
Jul 1, 2:48 PM CDTSevere Thunderstorm WarningLSXWashington32 min
Jul 1, 2:59 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Washington46 min
Jul 1, 3:20 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis40 min
Jul 1, 3:32 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis43 min
Jul 1, 3:36 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis3 hr
Jul 1, 3:54 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois51 min
Jul 1, 4:00 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve38 min
Jul 1, 4:06 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike39 min
Jul 1, 5:16 PM CDTAreal Flood AdvisoryLSXSaint Charles, Warren3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.